manuscripta mathematica

, Volume 119, Issue 4, pp 395–410 | Cite as

Sums of squares on real algebraic surfaces

Article

Abstract

Consider real polynomials g1, . . . , gr in n variables, and assume that the subset K = {g1≥0, . . . , gr≥0} of ℝn is compact. We show that a polynomial f has a representation

Open image in new window

in which the se are sums of squares, if and only if the same is true in every localization of the polynomial ring by a maximal ideal. We apply this result to provide large and concrete families of cases in which dim (K) = 2 and every polynomial f with f|K≥0 has a representation (*). Before, it was not known whether a single such example exists. Further geometric and arithmetic applications are given.

Mathematics Subject Classification (2000)

Primary 14P05 secondary 11E25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Berr, R., Wörmann, Th.: Positive polynomials on compact sets. Manuscr. math. 104, 135–143 (2001)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bochnak, J., Coste, M., Roy, M.-F.: Real Algebraic Geometry. Erg. Math. Grenzgeb. 36 (3), Berlin: Springer, 1998Google Scholar
  3. 3.
    Hilbert, D.: Mathematische Probleme. Arch. Math. Physik 1 (3), 44–63 und 213–237 (1901); also in Gesammelte Abhandlungen Band III, Springer, Berlin, 1970, pp. 290–329MathSciNetGoogle Scholar
  4. 4.
    Jacobi, Th.: A representation theorem for certain partially ordered commutative rings. Math. Z. 237, 259–273 (2001)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Knebusch, M., Scheiderer, C.: Einführung in die reelle Algebra. Vieweg, Wiesbaden, 1989Google Scholar
  6. 6.
    Kuhlmann, S., Marshall, M., Schwartz, N.: Positivity, sums of squares and the multi-dimensional moment problem II. Advances Geom. 5, 583–607 (2005)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Prestel, A., Delzell, Ch. N.: Positive Polynomials. Monographs in Mathematics, Springer, Berlin, 2001Google Scholar
  8. 8.
    Reznick, B.: Uniform denominators in Hilbert's seventeenth problem. Math. Z. 220, 75–97 (1995)MATHMathSciNetGoogle Scholar
  9. 9.
    Reznick, B.: On the absence of uniform denominators in Hilbert's 17th problem. Proc. Am. Math. Soc. 133, 2829–2834 (2005)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Scheiderer, C.: Sums of squares of regular functions on real algebraic varieties. Trans. Am. Math. Soc. 352, 1039–1069 (1999)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Scheiderer, C.: On sums of squares in local rings. J. reine angew. Math. 540, 205–227 (2001)MathSciNetGoogle Scholar
  12. 12.
    Scheiderer, C.: Sums of squares on real algebraic curves. Math. Z. 245, 725–760 (2003)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Scheiderer, C.: Positivity and sums of squares: A guide to some recent results. Preprint 2003, available at http://www.ihp-raag.org/publications
  14. 14.
    Scheiderer, C.: Non-existence of degree bounds for weighted sums of squares representations. J. Complexity 21, 823–844 (2005)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Scheiderer, C.: Local study of 2-dimensional preorderings. In preparationGoogle Scholar
  16. 16.
    Schmüdgen, K.: The K-moment problem for compact semi-algebraic sets. Math. Ann. 289, 203–206 (1991)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  1. 1.Fachbereich Mathematik und StatistikUniversität KonstanzKonstanzGermany

Personalised recommendations